Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 195, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 8:22 PM CDT for Butler County, Cerro Gordo County, Franklin County, Iowa. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 22, 2017, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butler County, IA, Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:51 PM CDT | TSTM WND DMG | 1 W Aredale, IA | NEARLY 2 MILE WIDE PATH OF SHREDDED CORN AND BEAN CROPS FROM WIND DRIVEN HAIL. PATH EXTENDED FROM NEAR AREDALE TO NEAR ALLISON IN BUTLER COUNTY. DELAYED REPORT FROM BUTLER COUNTY EM. THE DURATION OF THE TSTM WND DMG EVENT WAS 23 MINUTES. |
| Jun 22, 8:59 PM CDT | HAIL 1 | 2 Ese Aredale, IA | |
| Jun 22, 9:03 PM CDT | HAIL 0.88 | 1 N Dumont, IA | DIME TO NICKEL HAIL JUST NORTH OF DUMONT. DELAYED REPORT. TIME ESTIMATED BY RADAR. |
| Jun 22, 9:07 PM CDT | TSTM WND DMG | Bristow, IA | LARGE TREE DOWN ACROSS THE ROAD. DELAYED REPORTED RELAYED BY BUTLER COUNTY EMERGENCY MANAGEMENT. |
| Jun 22, 9:10 PM CDT | HAIL 1 | Bristow, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WUUS53 KDMX 230122
SVRDMX
IAC023-033-069-230200-
/O.NEW.KDMX.SV.W.0195.170623T0122Z-170623T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
822 PM CDT THU JUN 22 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in north central Iowa...
Northwestern Butler County in north central Iowa...
Southeastern Cerro Gordo County in north central Iowa...
* Until 900 PM CDT.
* At 822 PM CDT, a severe thunderstorm was located near Sheffield, or
11 miles northwest of Hampton, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sheffield, Dumont, Thornton, Bristow, Chapin, Aredale and
Dougherty.
This includes Interstate 35 between mile markers 171 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4294 9302 4291 9302 4291 9287 4274 9288
4281 9344 4296 9340
TIME...MOT...LOC 0122Z 275DEG 23KT 4289 9329
HAIL...1.00IN
WIND...<50MPH
$$
Cogil3 follow-up statements
703
WWUS53 KDMX 230136
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
836 PM CDT THU JUN 22 2017
IAC033-230145-
/O.CAN.KDMX.SV.W.0195.000000T0000Z-170623T0200Z/
Cerro Gordo IA-
836 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4274 9288 4280 9332 4291 9324 4291 9287
TIME...MOT...LOC 0135Z 284DEG 25KT 4287 9316
$$
IAC023-069-230200-
/O.CON.KDMX.SV.W.0195.000000T0000Z-170623T0200Z/
Franklin IA-Butler IA-
836 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN FRANKLIN AND NORTHWESTERN BUTLER COUNTIES...
At 835 PM CDT, a severe thunderstorm was located over Sheffield, or 8
miles north of Hampton, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Sheffield, Dumont, Bristow, Chapin and Aredale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4274 9288 4280 9332 4291 9324 4291 9287
TIME...MOT...LOC 0135Z 284DEG 25KT 4287 9316
HAIL...1.50IN
WIND...<50MPH
$$
Cogil387
WWUS53 KDMX 230148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT THU JUN 22 2017
IAC023-069-230200-
/O.CON.KDMX.SV.W.0195.000000T0000Z-170623T0200Z/
Franklin IA-Butler IA-
848 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN FRANKLIN AND NORTHWESTERN BUTLER COUNTIES...
At 848 PM CDT, a severe thunderstorm was located 7 miles southeast of
Sheffield, or 9 miles northeast of Hampton, moving east at 25 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dumont, Bristow and Aredale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4278 9319 4289 9316 4288 9287 4274 9288
TIME...MOT...LOC 0148Z 286DEG 21KT 4284 9307
HAIL...2.00IN
WIND...<50MPH
$$
Cogil758
WWUS53 KDMX 230157
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
857 PM CDT THU JUN 22 2017
IAC023-069-230206-
/O.EXP.KDMX.SV.W.0195.000000T0000Z-170623T0200Z/
Franklin IA-Butler IA-
857 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
NORTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 900 PM CDT...
This warning will expire at 9 PM, however a new severe thunderstorm
warning was issued for portions of Franklin and Butler counties
until 10 PM.
LAT...LON 4278 9319 4289 9316 4288 9287 4274 9288
TIME...MOT...LOC 0156Z 275DEG 23KT 4284 9301
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jun 22 2017 .SHORT TERM.../Tonight through Friday/ Issued at 300 PM CDT Thu Jun 22 2017 The focus of the short term forecast is the potential for strong to severe thunderstorms tonight into early Friday morning. Scattered showers and isolated thunderstorms have festered through the afternoon across portions of south central Iowa. Convection has been focused along 20 knot jet axis and weak MCV tracking along the Missouri state line. The next round of thunderstorms will initiate near an advancing cold front. At 300 PM, front extends near Sioux City to Mason City. The front will begin to surge southeast with shortwave aloft moving through the Northern Plains aiding convective initiation. Ahead of the front, an unstable airmass is in place with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged near 30-45 knots. Strong to marginally severe thunderstorms are expected with damaging winds and hail possible. Showers and thunderstorms will end over south central Iowa by 6 AM Friday. Surface high pressure will build over the Dakotas with a cooler and drier airmass spreading over the Midwest. A Northwest wind will be increasing during the afternoon with a tightening pressure gradient. Highs will be unseasonably cool with 70s for most locations. .LONG TERM.../Friday night through Thursday/ Issued at 300 PM CDT Thu Jun 22 2017 Highlights of the extended forecast include a continuation of below average temperatures through the middle of next week with chances for precipitation mid to late next week. Surface high pressure will build from the Northern Plains into the Ozarks through Monday. The associated airmass will bring highs in the 70s with lows in the upper 40s and 50s. Dry conditions are expected with the exception of Saturday afternoon in north central Iowa. A shortwave trough digging over the Midwest and daytime heating will create enough instability for a few showers and isolated thunderstorms. An upper ridge begins to build into the Plains on Tuesday. The pressure gradient will begin to increase across the Plains ahead of a leeside trough. Chances for showers and thunderstorms will be on the increase with return flow developing along with temperatures returning to near to above average. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jun 22 2017 While storms have moved away from most TAF sites, KDSM will continue to battle scattered storms early in the 18z issuance period. Then all TAF sites will battle storms this evening with cold frontal passage. Overall, VFR conditions expected, but may see conditions fall to MVFR at times, especially with stronger storms and frontal passage itself. Hints at some fog post frontal passage, but confidence in winds going light enough not there to introduce any at KFOD/KMCW/KALO, so have held off. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Angle LONG TERM...Angle AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Thu Jun 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous thunderstorms will develop near and along an advancing cold front through tonight. There will be a slight risk of severe weather with large hail, damaging wind and locally heavy rains the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the forecast Tuesday Night and Wednesday. The severe weather potential during these times will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from late this afternoon into the evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Jun 22, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 65 min |
| Jun 22, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 22, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.